North Carolina, 2002

Hail in North Carolina, July 27, 2002

July 27, 2002 · NWS MHX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 27, 1:07 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 27, 1:07 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
207 PM EDT SAT JUL 27 2002

...HOT AND HUMID NEXT 2 DAYS...

A S/W WILL MOVE SE ACROSS VA TONIGHT AND WILL PROBABLY TRIGGER
SOME SCATTERED TSTMS LATE THIS AFTERNOON THROUGH AROUND MIDNIGHT.
THEN IT LOOKS LIKE WE WILL BE DRY (PCPN WISE) THROUGH MON. IT
WILL BE HOT AND HUMID TOMORROW THROUGH TUE WITH TEMPS 95-100 FOR
THE COASTAL PLAIN TAPERING OFF TO NEAR 90 FOR THE SOUTHERN OUTER
BANKS. SW WINDS WILL RULE THROUGH TUE AND THE BREEZE WILL FEEL
GOOD WITH HEAT INDICES FROM 105-110 TOMORROW AND MON WITH A FEW
SPOTS GETTING TO 110-115 IF WE REACH 100 FOR A TEMP. AVN IS THE
MODEL OF CHOICE AS IT CONTINUES TO ACCURATELY DEPICT FEATURES WHERE
PCPN IS OCCURRING.

WILL SEND ANOTHER SPS TO FRESHEN UP UPCOMING HOT AND HUMID
CONDITIONS. THANKS AKQ FOR COORDINATION.

TEMPS...WILL USE A BLEND OF THE FWC AND MAV.

EXTENDED...UPPER HIGH OFF THE SE U.S. COAST WILL RIDGE ACROSS E NC
MON NIGHT AND TUE THEN A WEAK S/W APPROACHES FROM THE W WED. A
WEAK SFC LOW DEVELOPS THU OVER THE CAROLINAS AND CONTINUES TO HANG
AROUND UNTIL EARLY AM SAT. SO WILL GO WITH CHANCE POPS FROM LATE
WED THROUGH FRI THEN A SLIGHT CHANCE OF RW EARLY SAT NEAR THE COAST.
TOASTY TEMPS WILL CONTINUE TUE THEN CLOSER TO NORMAL THE REST OF
THE WEEK.

MARINE...ALL WATERS NOW HAVE A SSW/SW FLOW AND WILL BE ABLE TO
FURTHER COMBINE OUR MARINE ZONES IN THE UPCOMING FCST. WINDS/SEAS
WILL BE A LITTLE HIGHER OVER SRN SECTIONS OVERNIGHT...BUT STILL WELL
BLO SCA CRITERIA WITH LARGELY 4 FOOTERS INCLUDING A LITTLE BIT OF A E/SE
SWELL. THE ONLY PERIOD WHERE WE MIGHT SEE PSBL NEAR-SCA CONDITIONS WILL
BE IN THE MON NIGHT TIMEFRAME AS GRADIENT TIGHTENS A BIT AND WILL
CONTINUE TO ADVERTISE PSBL SCA CONDITIONS WITH SW WINDS 20 TO 25 KT
AND SEAS PSBLY UP TO 5 FEET.

.MHX...NONE.

SHAFFER/COLLINS

In the hours before

Special weather statement, Jul 27, 1:38 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
238 PM EDT SAT JUL 27 2002

...HIGH HEAT AND HUMIDITY TO CONTINUE FOR SEVERAL MORE DAYS...

A BUILDING RIDGE OF HIGH PRESSURE...COUPLED WITH A DECREASE IN
SHOWER AND THUNDERSTORM ACTIVITY...WILL LEAD TO VERY WARM HUMID AIR
ACROSS EASTERN NORTH CAROLINA THROUGH EARLY NEXT WEEK. TEMPERATURES
ON SUNDAY WILL RISE INTO THE LOWER TO MIDDLE 70S WITH HEAT INDEX
VALUES OF 105 TO 110 DEGREES. BY MONDAY...TEMPERATURES WILL BE
WARMER WITH HEAT INDICES IN THE 110 TO 115 DEGREE RANGE. A HEAT
ADVISORY WILL LIKELY BE REQUIRED FOR SUNDAY AND MONDAY.

CHILDREN, THE ELDERLY AND PEOPLE WITH CRONIC AILMENTS ARE USUALLY THE
FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION, CRAMPS, OR IN EXTREME
CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE
CONDITIONS. FRIENDS, RELATIVES, OR NEIGHBORS SHOULD CHECK ON PEOPLE
WHO MAY BE AT RISK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

COLLINS
Special weather statement, Jul 27, 1:47 PM EST, 2 hours 26 minutes before
NCZ029-044>047-079>081-090>095-098-280900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
247 PM EDT SAT JUL 27 2002

...HIGH HEAT AND HUMIDITY TO CONTINUE FOR SEVERAL MORE
DAYS...

A BUILDING RIDGE OF HIGH PRESSURE...COUPLED WITH A DECREASE
IN SHOWER AND THUNDERSTORM ACTIVITY...WILL LEAD TO VERY WARM
HUMID AIR ACROSS EASTERN NORTH CAROLINA THROUGH EARLY NEXT
WEEK. TEMPERATURES ON SUNDAY WILL RISE INTO THE LOWER TO
MIDDLE 70S WITH HEAT INDEX VALUES OF 105 TO 110 DEGREES. BY
MONDAY...TEMPERATURES WILL BE WARMER WITH HEAT INDICES IN
THE 110 TO 115 DEGREE RANGE. A HEAT ADVISORY WILL LIKELY BE
REQUIRED FOR SUNDAY AND MONDAY.

CHILDREN, THE ELDERLY AND PEOPLE WITH CRONIC AILMENTS ARE
USUALLY THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION,
CRAMPS, OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM
PROLONGED EXPOSURE TO THESE CONDITIONS. FRIENDS, RELATIVES,
OR NEIGHBORS SHOULD CHECK ON PEOPLE WHO MAY BE AT RISK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.

COLLINS
Special weather statement, Jul 27, 3:34 PM EST, 39 minutes before
NCZ094-272115-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
434 PM EDT SAT JUL 27 2002

...STRONG THUNDERSTORMS WILL AFFECT PAMLICO COUNTY UNTIL 515 PM
EDT...

AT 434 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTHEASTERN
PAMLICO COUNTY...OR ABOUT 15 MILES NORTHEAST OF BAYBORO...MOVING
SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HOBUCKEN AT
445 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
LOWLAND.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

NP

The radar

The Morehead City radar (KMHX), 44 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pamlico

When
July 27, 4:13 PM EST
Where
Pamlico County, Whortonville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.100, -76.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304691.